Alert archive / Indiana / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 142, NWS Northern Indiana

July 28, 2010Grant County, Miami County, Wabash County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jul 28, 2010, 7:24 PM EDT for Grant County, Miami County, Wabash County, Indiana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2010, 7:24 PM EDT (23:24 UTC)
Expired
Jul 28, 2010, 7:51 PM EDT
In force
27 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon

Counties Grant County, IN, Miami County, IN, Wabash County, IN

The radar

The Northern Indiana radar (KIWX), 73 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 1:20 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.4 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2010-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2010-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:28 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, Jul 28, 3:28 PM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
328 PM EDT WED JUL 28 2010

.SHORT TERM.../TONIGHT THROUGH THURSDAY NIGHT/...

SHORTWAVE WITHIN UPPER TROUGH OVER EASTERN CANADA INTO THE NORTHERN
GREAT LAKES WILL SHIFT EAST WHILE WESTERN RIDGING HOLDS STEADY
THROUGH TOMORROW NIGHT. THIS WILL PUSH A COLD FRONT THROUGH THE
REGION THIS EVENING W/CONVECTION DEVELOPING ALONG PRE FRONTAL
BOUNDARY WITHIN A VERY UNSTABLE AIRMASS SPORTING MLCAPES AOA
3000J/KG. BETTER BULK SHEAR OF 30-40 KNOTS APPEARS CONFINED TO
NORTHERN AREAS AS STRONGER MID LEVEL WESTERLIES ARE CONFINED
CLOSER TO UPPER WAVE NORTH OF THE LAKES AND THIS AREA SHOULD SEE
THE BEST CHANCE FOR SEVERE STORMS WITH WINDS THE PRIMARY THREAT AS
LINE ORGANIZES AND MOVES EAST WITH EMBEDDED BOWING SEGMENTS.
DISCRETE CELLS POPPING UP SOUTH OF THIS MAIN LINE SO WILL KEEP SCT
POPS ACROSS THE AREA THROUGH THIS AFTERNOON.

SCT STORMS REMAIN POSSIBLE UNTIL COLD FRONT PASSES THE REGION
TONIGHT WITH CLEARING TO FOLLOW AS A MUCH MORE PLEASANT AIRMASS BEGINS TO
MAKE ITS WAY INTO THE CWA.  NORTHERLY WINDS BRING IN COOLER H85
TEMPS FALLING TO 13C ACCOMPANIED BY DRIER AIR SEEING DEWPOINTS FALL
STEADILY INTO THE LOW 60S FOR THURSDAY AND INTO THE 50S OVERNIGHT.
THURSDAY SHOULD BE QUITE COMFORTABLE AS A RESULT WITH HIGHS
GENERALLY NEAR 80 INTO THE LOW 80S SOUTH WITH COOL LOWS TOMORROW
NIGHT NEAR 60.

&&

.LONG TERM...
FRIDAY THROUGH WEDNESDAY.

HIGH PRESSURE WILL BE SHIFTING OFF TO THE EAST AT THE START OF THE
PERIOD. MODELS CONTINUE TO INDICATE A COMPLEX OF STORMS DEVELOPING
SOMEWHERE IN THE PLAINS AND TRACKING TOWARDS THE GREAT LAKES IN
ASSOCIATION WITH THE FIRST OF SEVERAL WAVES. THE EXACT
TIMING/STRENGTH/TRACK REMAIN QUESTIONABLE AT THIS POINT. CHC POPS
FOR FRI NGT/SAT ALREADY IN AND LOOK GOOD FOR NOW WITH SOME POTENTIAL
FOR EXPANSION OR SHIFTING IN COMING PACKAGES.

NEXT CHANCE WILL ARRIVE TOWARDS TUESDAY WITH A BIT STRONGER PIECE OF
ENERGY DROPPING IN. 00Z ECMWF TRIES TO BUILD DEEP UPPER LOW TOWARDS
THE NORTHERN GREAT LAKES TOWARDS THE END OF THE PERIOD. WHILE THIS
IS THE OUTLIER...CAN'T FULLY DISCOUNT GIVEN TRACK RECORD OF THIS
MODELS OVER THE PAST SEVERAL MONTHS. FOR NOW CHC POPS IN PLACE LOOK
GOOD AND WILL AWAIT BETTER (HOPEFULLY) MODEL HANDLING ON FEATURES.

&&

.AVIATION...
LINE OF CONVECTION BEGINNING TO FIRE ALONG PRE FRONTAL BOUNDARY
DRAPED ACROSS SOUTHERN MICHIGAN SOUTHWEST TO NEAR KSBN. OVER THE NEXT
SEVERAL HOURS STORMS WILL CONTINUE TO DEVELOP AND POTENTIALLY
IMPACT THE TERMINALS THROUGH LATE AFTERNOON WITH GUSTY WINDS THE
PRIMARY THREAT. SCT STORMS POSSIBLE UNTIL COLD FRONT CLEARS THE
AREA LATER THIS EVENING/EARLY OVERNIGHT WARRANTING VCTS THROUGH
ROUGHLY MIDNIGHT. IF TERMINALS RECEIVE RAINFALL SHALLOW GROUND FOG
POSSIBLE AS CLEARING BEGINS BEHIND BOUNDARY LATE BUT CONDS IMPROVE
QUICKLY TO VFR WITH N TO NE WINDS AROUND 5 KNOTS BY MORNING.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR
     INZ008-009-012>018-020-022>027-032>034.
MI...NONE.

OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ001-002-004-
     005-015-016-024-025.
LM...NONE.

&&

SHORT TERM...LUD
LONG TERM...FISHER
AVIATION...LUD
Hazardous weather outlook, Jul 28, 5:04 AM EDT, 14 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EDT WED JUL 28 2010

INZ008-009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016-
024-025-290915-
NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-
ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-
VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...KENDALLVILLE...LIGONIER...AUBURN...
GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...
BREMEN...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
504 AM EDT WED JUL 28 2010 /404 AM CDT WED JUL 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON. SOME STORMS COULD
PRODUCE ISOLATED SEVERE WIND GUSTS AND VERY HEAVY RAINFALL.

BEFORE THE THUNDERSTORMS DEVELOP TODAY...HEAT INDEX VALUES NEAR 10O
DEGREES ARE EXPECTED FOR SEVERAL HOURS DURING THE LATE AFTERNOON
AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>007-MIZ077>081-290915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE
504 AM EDT WED JUL 28 2010 /404 AM CDT WED JUL 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS MORNING. SOME STORMS COULD
PRODUCE SEVERE WIND GUSTS AND VERY HEAVY RAINFALL. THE STORMS WILL
LAST THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS LATE FRIDAY AND
EARLY SATURDAY.  THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS MORNING AND AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-290915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
504 AM EDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP DURING THE EARLY MORNING AND CONTINUE
INTO THE EVENING. SOME OF THE STORMS MAY BE SEVERE...CAPABLE OF
PRODUCING WIND GUSTS OF 50 KNOTS LATER THIS MORNING THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS LATE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Local storm report, Jul 28, 6:11 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
611 PM EDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     NEW HAVEN               41.07N  85.01W
07/28/2010                   ALLEN              IN   TRAINED SPOTTER

            TREE DOWNED ON A TRAILER

&&

EVENT NUMBER IWX1000993

MCS
Special weather statement, Jul 28, 6:16 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
616 PM EDT WED JUL 28 2010

INZ015>017-024>026-282245-
FULTON IN-HUNTINGTON IN-KOSCIUSKO IN-WABASH IN-WELLS IN-WHITLEY IN-
616 PM EDT WED JUL 28 2010

AT 611 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
HUNTINGTON TO NORTH MANCHESTER TO AKRON...MOVING SOUTH AT 15 MPH.

WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  HUNTINGTON...WABASH AND ANDREWS...
  BIPPUS AND IJAMSVILLE...
  MAHON...
  STOCKDALE AND ROANN...
  URBANA...SPEICHERVILLE AND BOWERSTOWN...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR NORTHERN INDIANA AND WEST CENTRAL OHIO.

LAT...LON 4078 8585 4091 8595 4101 8595 4101 8603
      4108 8610 4109 8544 4076 8527
TIME...MOT...LOC 2216Z 347DEG 12KT 4098 8553 4100 8586
          4100 8610
Local storm report, Jul 28, 6:32 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
632 PM EDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     WARSAW                  41.24N  85.85W
07/28/2010                   KOSCIUSKO          IN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ACROSS SOUTHERN PORTION OF COUNTY
            FROM MENTONE TO WARSAW

&&

EVENT NUMBER IWX1000994

CEO
Local storm report, Jul 28, 6:39 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
639 PM EDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     SPENCERVILLE            41.28N  84.92W
07/28/2010                   DEKALB             IN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN SPENCERVILLE

&&

EVENT NUMBER IWX1000996

FISHER
Local storm report, Jul 28, 6:44 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
644 PM EDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     N HOWE                  41.72N  85.42W
07/28/2010                   LAGRANGE           IN   EMERGENCY MNGR

            BASEBALL DUGOUT DESTROYED AT HOWE SCHOOL AT 600 N AND
            SR 9. ROOF BLOWN OFF AND WALLS FLATTENED...TIME
            ESTIMATED. NUMEROUS TREES ALSO DOWN IN HOWE.

&&

CORRECTED REMARKS

EVENT NUMBER IWX1000987

FISHER
Local storm report, Jul 28, 6:47 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
647 PM EDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND DMG     HUNTINGTON              40.88N  85.50W
07/28/2010                   HUNTINGTON         IN   TRAINED SPOTTER

            TOP OF MEDIUM-SIZED PINE TREE SNAPPED OFF

&&

EVENT NUMBER IWX1000997

CEO

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:15 AM EDTHeat AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Fulton and 12 more15 hr
Jul 28, 2:52 PM EDTSevere Thunderstorm WarningIWXElkhart, LaGrange53 min
Jul 28, 3:32 PM EDTSevere Thunderstorm WarningIWXDeKalb, LaGrange, Steuben43 min
Jul 28, 3:33 PM EDTSpecial Weather StatementIWXElkhart, Saint Joseph42 min
Jul 28, 3:43 PM EDTSevere Thunderstorm WarningIWXElkhart, LaGrange, Noble, Saint Joseph62 min
Jul 28, 4:13 PM EDTSevere Thunderstorm WarningIWXDeKalb, Steuben47 min
Jul 28, 4:15 PM EDTSevere Thunderstorm WarningIWXDeKalb, Noble45 min
Jul 28, 4:26 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, Marshall, Noble64 min
Jul 28, 4:49 PM EDTSpecial Weather StatementIWXMarshall41 min
Jul 28, 4:57 PM EDTSevere Thunderstorm WarningIWXAllen63 min
Jul 28, 5:11 PM EDTSevere Thunderstorm WarningIWXAllen, Huntington, Kosciusko, Wabash, Whitley64 min
Jul 28, 5:18 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall, Miami, Pulaski, Starke and 1 more57 min
Jul 28, 5:39 PM EDTSevere Thunderstorm WarningIWXHuntington, Wells36 min
Jul 28, 6:06 PM EDTSpecial Weather StatementIWXAdams24 min
Jul 28, 6:14 PM EDTSevere Thunderstorm WarningIWXCass, Fulton, Miami, Pulaski, Wabash61 min
Jul 28, 6:16 PM EDTSpecial Weather StatementIWXHuntington, Wabash29 min
Jul 28, 7:09 PM EDTSevere Thunderstorm WarningIWXCass, Miami58 min
Jul 28, 7:48 PM EDTSpecial Weather StatementIWXBlackford, Jay42 min
Jul 28, 5:48 PM EDTSpecial Weather StatementIWXPutnam27 min
Jul 28, 6:19 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam, Van Wert56 min
Jul 28, 6:51 PM EDTSevere Thunderstorm WarningIWXAllen30 min
Jul 28, 1:59 PM EDTSpecial Weather StatementIWXCass, Saint Joseph46 min
Jul 28, 2:34 PM EDTSpecial Weather StatementIWXHillsdale41 min
Jul 28, 2:35 PM EDTAreal Flood AdvisoryIWXCass, Saint Joseph55 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.